PREVIOUS QUESTION:

 

NEXT QUESTION:

 

What can I do if my ADHD medication causes trouble sleeping?

ANSWER

Some ADHD medications can rev you up and make it hard to fall asleep. Take your medication earlier in the day, so it's worn off well before bedtime. If you're on a long-acting stimulant, you could ask your doctor about trying a short-acting one - the effects will fade more quickly. Caffeine is likely to make it harder to sleep, so limit or avoid coffee, tea, and soda. Turn off your TV, computers, and phones an hour or so before going to bed, and practice calming habits.

SOURCES:

Lenard Adler, MD, associate professor of psychiatry and child & adolescent psychiatry, director of the Adult ADHD Program, New York University School of Medicine, New York City.

FDA: “FDA Directs ADHD Drug Manufacturers to Notify Patients about Cardiovascular Adverse Events and Psychiatric Adverse Events.” 

FDA: “FDA Proposes New Warnings about Suicidal Thinking, Behavior in Young Adults Who Take Antidepressant Medications.”

David W. Goodman MD, assistant professor of psychiatry and behavioral sciences, Johns Hopkins University School of Medicine; director, Adult Attention Deficit Disorder Center of Maryland, Baltimore.

James McCracken, MD, director of child and adolescent psychiatry, Semel Institute at the UCLA Medical Center, Los Angeles. 

National Resource Center on ADHD: “FAQ.”

J. Russell Ramsay, PhD, associate professor of psychology in psychiatry; co-director, Penn Adult ADHD Treatment and Research Program, Hospital of the University of Pennsylvania, Philadelphia.

WebMD Medical News: “New Heart Alert for Some ADHD Drugs.”

News release, Pfizer.

Reviewed by Smitha Bhandari on January 8, 2018

SOURCES:

Lenard Adler, MD, associate professor of psychiatry and child & adolescent psychiatry, director of the Adult ADHD Program, New York University School of Medicine, New York City.

FDA: “FDA Directs ADHD Drug Manufacturers to Notify Patients about Cardiovascular Adverse Events and Psychiatric Adverse Events.” 

FDA: “FDA Proposes New Warnings about Suicidal Thinking, Behavior in Young Adults Who Take Antidepressant Medications.”

David W. Goodman MD, assistant professor of psychiatry and behavioral sciences, Johns Hopkins University School of Medicine; director, Adult Attention Deficit Disorder Center of Maryland, Baltimore.

James McCracken, MD, director of child and adolescent psychiatry, Semel Institute at the UCLA Medical Center, Los Angeles. 

National Resource Center on ADHD: “FAQ.”

J. Russell Ramsay, PhD, associate professor of psychology in psychiatry; co-director, Penn Adult ADHD Treatment and Research Program, Hospital of the University of Pennsylvania, Philadelphia.

WebMD Medical News: “New Heart Alert for Some ADHD Drugs.”

News release, Pfizer.

Reviewed by Smitha Bhandari on January 8, 2018

NEXT QUESTION:

What can I do if my ADHD medication causes tics?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.